Louisiana, 2019

Flash Flood in Louisiana, August 19, 2019

August 19, 2019 · NWS LIX · 1 event in 1 county or zone

A very moist airmass aided the development of nearly stationary thunderstorms during the afternoon hours of the 19th, with significant street flooding reported in Slidell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A very moist airmass aided the development of nearly stationary thunderstorms during the afternoon hours of the 19th, with significant street flooding reported in Slidell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 19, 12:05 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 19, 12:05 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
105 PM CDT Mon Aug 19 2019

...UPDATED AVIATION DISCUSSION...

&&

.PREV DISCUSSION... /issued 412 AM CDT Mon Aug 19 2019/

.SHORT TERM...

Rainfall rates with thunderstorms yesterday were
quite efficient and there is no reason to think this will not be
the case today as well. PW values are again around 2.5" today and
storm motion will be slow as well but at least somewhat pulsing.
Storm total rainfall amounts should not get out of hand but that
is not going to be the issue with any isolated areas that get the
most rainfall. It will be the rainfall rates that would cause the
issues. Some of these could drop around 3"/hr with the heaviest
producers. Those thunderstorms capable of staying over any one
area for that full hour or more will see some flooding of low
lying and poor drainage areas. Basically, the totals fcast will be
for 2 to 4" with localized higher amounts possible. This should
be mainly in and adjacent to the slight risk of excessive rainfall
area that WPC has introduced. Severe wx variables are again not
impressive so rainfall should be the biggest issue outside marsh
areas. This could be much the same for Tuesday as well. But some
slightly drier air could keep precip numbers a bit lower for Wed
and at least Thu but moisture will be back by Fri and hold through
the weekend.

.AVIATION...

Widespread spotty showers and storms continue across all area
terminals early this afternoon. In any one storm, expect heavy
rainfall reducing area VIS, lower CIG's and gusty downdraft winds
in excess of 25 to 35 knots. Expect these conditions to persist
through early this evening before conditions improve after sunset.
Flight categories will remain VFR outside of any passing storms,
but may periodically drop to IFR/LIFR within any storms. VFR will
prevail tonight, with the exception of near coastal TAF sites
with some isolated storm coverage possible through the night. KLG

.MARINE...

Outside of the threat of thunderstorms affecting the waters mainly
during the late overnight and early morning hours, a benign weather
regime will remain in place through the end of the week with the
usual evening maxima in wind speeds. Seas of 2-4 feet at most can
be expected outside of thunderstorm effects. 35

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Marginal Risk Excessive Rainfall.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  92  73  90 /  10  60  20  60
BTR  75  91  75  91 /  20  50  20  60
ASD  74  91  74  91 /  30  60  30  60
MSY  77  90  77  90 /  30  50  20  60
GPT  74  88  75  88 /  40  60  40  60
PQL  73  90  74  91 /  40  60  50  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 19, 12:00 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
100 PM CDT Mon Aug 19 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-200600-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
100 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms are expected to continue today. Some of
these storms could become strong and produce gusty winds, frequent
lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected each day during the week.
Some of these storms could become strong and produce gusty winds,
frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 19, 8:18 AM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
Issued by National Weather Service Mobile AL
918 AM CDT Mon Aug 19 2019

LAZ062-064-191445-
Orleans LA-Upper St. Bernard LA-
918 AM CDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN ST. BERNARD AND NORTHEASTERN ORLEANS PARISHES UNTIL 945
AM CDT...

At 917 AM CDT...A strong thunderstorm was located 5 miles northeast
of East New Orleans moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
New Orleans, East New Orleans and Lake Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3008 8997 3021 8983 3005 8955 2989 8972
      2991 8975 2987 8979
TIME...MOT...LOC 1417Z 313DEG 9KT 3010 8984
Special weather statement, Aug 19, 8:44 AM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
Issued by National Weather Service Mobile AL
944 AM CDT Mon Aug 19 2019

LAZ062>064-070-191530-
Orleans LA-Upper St. Bernard LA-Lower St. Bernard LA-
Upper Plaquemines LA-
944 AM CDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN ST. BERNARD...CENTRAL ORLEANS AND NORTHWESTERN
PLAQUEMINES PARISHES UNTIL 1030 AM CDT...

At 944 AM CDT...Astrong thunderstorm was located 5 miles east of
East New Orleans moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Belle Chasse, Violet,
Meraux, Shell Beach, Poydras and Arabi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 2984 8997 3004 9001 3014 8977 2983 8957
TIME...MOT...LOC 1444Z 337DEG 15KT 3004 8984
Special weather statement, Aug 19, 9:17 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
Issued by National Weather Service Mobile AL
1017 AM CDT Mon Aug 19 2019

LAZ063-064-069-070-191600-
Lower Plaquemines LA-Upper St. Bernard LA-Lower St. Bernard LA-
Upper Plaquemines LA-
1017 AM CDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN ST. BERNARD AND NORTHWESTERN PLAQUEMINES PARISHES UNTIL
1100 AM CDT...

At 1016 AM CDT...A strong thunderstorm was located 6 miles southwest
of Shell Beach, or 15 miles east of Belle
Chasse moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Sulphur, Belle Chasse, Shell Beach, Pointe A La Hache, Poydras
and Violet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 2949 8983 2989 8995 2989 8993 2987 8992
      2987 8991 2989 8992 2990 8969 2965 8943
TIME...MOT...LOC 1516Z 334DEG 26KT 2979 8975
Special weather statement, Aug 19, 12:35 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
135 PM CDT Mon Aug 19 2019

LAZ040-062-MSZ080-191915-
Orleans LA-St. Tammany LA-Hancock MS-
135 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ORLEANS...
SOUTHEASTERN ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHERN HANCOCK COUNTIES UNTIL 215 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearl River, or near Slidell, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Slidell, Waveland, Pearl River, Lake Catherine, Pearlington, Lacombe,
Stennis Space Center and Slidell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 8946 3019 8946 3015 8958 3015 8961
      3017 8958 3016 8966 3015 8963 3003 8975
      3005 8980 3015 8988 3010 8981 3017 8974
      3015 8972 3018 8968 3018 8975 3025 8987
      3026 8997 3036 9005 3043 8968 3027 8939
TIME...MOT...LOC 1835Z 059DEG 12KT 3032 8972

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Tammany

When
August 19, 1:50 PM CST to 3:00 PM CST
Where
St. Tammany County, 1.79 mi E of North Slidell to 4.34 mi NNE of Bonfouca
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.300, -89.750

Several reports of significant street flooding were reported within the city of Slidell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842868.